Ten years ago, the greatest threats to a young person’s life were dying in a car accident and suicide. Today, accidental overdose has bypassed these causes exponentially. Accidental fentanyl poisoning is the number one killer of young people today.
Why? How is this happening? What can we do about it?
Don’t people know when they are taking fentanyl? The answer is yes, and no, and it’s complicated.
If you ask your physician in an operating room what kind of a drug they’re going to use to ease your pain or put you under for the procedure, the answer might be fentanyl. Fentanyl is used in hospitals all of the time as one of the most potent and fast-acting drugs available for pain relief. It is so powerful that it is given in microdoses (100 micrograms, or .1 milligrams).
But over the last decade, fentanyl production on the black market has seeped into everyday life. Mexican drug cartels have caught on to the addictive qualities of the drug and are now able to make fentanyl synthetically, far cheaper and faster than other drugs.
These cartels are specifically targeting young people to try to get more people addicted at a younger age. They’ve started making “rainbow fentanyl” or “candy fentanyl.” It looks pretty, so it doesn’t appear dangerous.
These drugs are now appearing in middle schools, with accidental deaths in 13- and 14-year-olds.
“It’s complicated” because often, people think they’re taking some other kind of drug, when in fact the drug they’re taking is laced with fentanyl, frequently in lethal doses.
Many children, teens, and young adults are taking fentanyl and don’t even realize it. Counterfeit drug manufacturers lace other drugs with fentanyl or make fentanyl look like a non-counterfeit drug, and they’re doing it with everything.
It’s possible that a person could be thinking they’re taking Percocet or Xanax to help them sleep, when actually, the pills they’re taking could be counterfeit drugs, laced with fentanyl. Fentanyl is being added to every single fake prescription pill out there—from Adderall and Xanax to Oxycontin, Ativan, and Ambien—and every illicit recreational drug (cocaine, heroin, marijuana, vape pens with THC, etc.).
The whole goal of manufacturers is to get people higher and then addicted to fentanyl… even if it kills people.
According to Anthony Hipolito, a sheriff’s deputy in Hays County, Texas, “Six out of every ten illicit counterfeit pills have enough fentanyl to kill somebody” (DEA Alert, 2023).
Every five minutes, someone accidentally overdoses. Two-thirds of those deaths are due to fentanyl poisoning. This figure does not include people who are seeking to end their lives.
“You’re playing Russian roulette by taking pills you don’t know where they came from,” said Anthony Hipolito.
You can listen to Hipolito’s full interview with Peter Attia, MD, on Attia’s podcast, episode #243, “The fentanyl crisis and why everyone should be paying attention.”
With so many kids turning to these prescription drugs that turn out to be fake—and then dying from their use—there are a lot of questions that need to be answered by our leaders. Where are these drugs coming from? How do we stop their production and entry into our kids’ lives?
And there are some questions that we can answer ourselves. The first is why do kids need these drugs in the first place. We have to talk to our children and ask them simple questions to get them the appropriate help they need.
If your child is struggling with anxiety, depression, sleep deprivation, studying, or other challenges, help them find solutions so they don’t turn to secretly seeking prescription drugs. We just don’t know where those pills are coming from and what might actually be in them. You want to be able to seek professional help so that, if your child does need medication to help, it is coming from a safe and trustworthy physician’s office or pharmacy in the proper doses required.
And not just about drugs. Get to the root of their problems so that you can help them, not some random unknown person dealing illicit drugs. Do you need something to make you feel happy? Do you need something to help you sleep? Do you need something to help you study?
Learn the tips and tricks about how to hide things on the apps your children are using (Snapchat, Roblox, etc.). Students and dealers are using emojis to communicate about what kinds of drugs are available. Be hypervigilant.
If you have kids in middle school or above, have Narcan on hand at home so that you know where it is if you need to use it right away. Even if you are fairly confident that your child is not in danger, it could be someone else’s kid.
“It may not be your kid, but if somebody’s spending the night at your house and they start getting poisoned and they start showing signs over an overdose, if you don’t have Narcan on hand, you’re going to feel really bad,” says Hipolito.
Think of it as a fire extinguisher, something you just have on-hand. If a person you are with starts to experience an overdose, swift action is critical. Don’t hesitate. It could be life-saving.
You can get Narcan for free from multiple Ashland locations, including ACCADA. Learn more about how Narcan can reverse the effects of an opioid overdose to prevent the loss of life.
« Back to Blog
In addition to our services in Ashland, we offer services in Loudonville. Our Loudonville office is at the Kettering Health Center, 546 North Union Street. We provide services at this location on Thursdays from 1 to 5 PM.
To schedule an appointment, call (419) 289-7675.